This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Weight Gain Associated With Use of Psychotropic Medications

Article Abstract

Weight gain is associated with the use of many psychotropic medications, including lithium, valproic acid, and several conventional and newer antipsychotics. Patients asked to select from among several comparable drugs often choose the one least likely to cause weight gain, even if the drug is less effective or has other troublesome adverse effects. For many patients, weight gain is so intolerable that they discontinue treatment. Patients who continue treatment are at risk for clinically significant weight gain that can progress to obesity. Even after patients stop taking the drug, weight gained during therapy may be difficult to lose. Thus, the best approach is to attempt to prevent weight gain when feasible, possibly through pretreatment dietary counseling and judicious drug selection, and to intervene as soon as weight gain becomes evident.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 60

Quick Links: Side Effects-Medication , Weight